Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

What does itchy and red blotch on skin indicate?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4124 Questions
Ten days ago I found a big red blotch omn my side that was hot to the touch. I put some cortizone on which seemed to help, healing it rather quickly as the skin cracked and pealed, leaving a tag peeling stage it became very itchy and I began to see little pin-pricked sized red dots that were very itchy and then I saw more of them. Now they go from my belly button, around to my spine. I tried clortrimazole, thinking it could be fungal, but it kept spreading. Now I've just started Nystatin, thinking it's yeast. That seems to have calmed the redness down but the itchy XXXXXXX is driving me to distraction, even when I take Benadryl. Any thoughts?
Posted Thu, 30 Jan 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 17 minutes later
Brief Answer: Kindly send details & good resolution pictures Detailed Answer: Hi, Welcome and thanks for posting your query to healthcare magic. I can understand your concern towards the red blotchy areas. Though the history provided is quite helpful but not conclusive enough to guide you best for your exact diagnosis. Before I can answer your concern can you please take pains in letting me know certain important information related to your condition: 1. Any history of recent change of environment. How is the climate at your local place. Is it warm or humid. 2. Any history of wearing new clothes or synthetic garments. 3. Is the itchiness all round the day or specifically more at a particular time such as night time disturbing your sleep. 4. Kindly tell me if you are taking any medicines for your depression or any other medical conditions. I tried to see the picture at the best, but it is quite blurred and hazy. It would be best to send few good resolution pictures of the affected areas so that it can be analyzed best. You have a feature to upload images by yourself at the right side of the query page, please utilize that so that I can answer your queries better. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia). "Wish you good health" with regards, Dr. Sanjay Kumar Kanodia (MD - Dermatology)
Above answer was peer-reviewed by
Follow-up: What does itchy and red blotch on skin indicate? 46 minutes later
Thanks anyway. I can't give you a better picture than that. I'm not very techie when it comes to attatchments. There's been no changes in our environment. I live in an arid, cold environment. I take many medications but ty├┐here's been no recent changes. And the itchiness is unrelentless. I think I will just keep on using Nystatin and go from there. Thank you for your kindness and time.
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Brief Answer: Kindly see the suggestion below Detailed Answer: Hello Madam, Welcome to the forum again and thanks for your prompt reply. I beg your pardon for causing unnecessary discomfort of uploading a good resolution picture. It was for the sake of the dictum in dermatology that the best diagnosis is always given by proper evaluation by naked eye. I am really sorry for unnecessary trouble. I am highly thankful to you for your further details. Now after getting the important details let me guide you to some important points: As you got your problem 10 days back starting with warm feeling and red in appearance makes a possibility of inflammatory process of sudden origin. It might have been viral or bacterial or fungal. Here comes the actual help of picture where the things are evident form its morphology. Any how, after this transient inflammatory process this began to spread and with the application of a steroid base (cortizone) cream it halted for a moment. It began to spread further and simultaneously the initial part began to heal by itself. The important of point is that both clotrimazole and nystatin are antifungal in nature. Had it been a problem of fungal origin, then would have responded to both clotrimazole and nystatin. It was just coincidental that it responded temporarily to nystatin. So I decline the possibility of fugal infection. Even then if you feel there are some map like lesions are present with raised borders all over below your belly button then can keep this possibility. Do let me know if you oberve the same. I wanted to rule out an important cause of shingles or also known as herpes zoster which is quite common in your age group. Most of the verbal findings are matching with the description of shingles. The only thing is whether this is present on one side of body or all over both the sides below your belly button. So do let me know if these are present on one side or both the sides. One more possibility to rule out is of contact dermatitis where we find similar picture more often in hot and humid climate. If you observe uniform multiple red lesions all over below your belly button on both the sides of flank then can keep this possibility also. Presently it is in healing phase and that is why you have intense itching in it. I am suggesting some important points which are helpful in any of these conditions. For the betterment kindly follow the suggestion below: - Keep your self away from direct exposure of environment. - Take daily bath. - Wear cotton clothes and cotton undergarments to be changed two times a day. Do not wear any synthetic or tight garments. - Do cold compression or warm water compresses according to the suitability of weather condition. -Don't try to scratch or rub the area as can lead to further aggravation of the problem. -You can apply a cream containing fluticasone and mupirocin in it. Apply it in very thin layer so that it should not be visible to the naked eye. Do not rub the cream. -You can take oral anti histamine like loratadine (Claritin) 3 times a day if there is moderate to severe itching is present. It is quite safe tablet and much better and more effective than Benadryl. You can follow the above regimen for 3-4 days and if benefit occurs can follow the same for next 10-14 days. If the rash still persists then can go for blood investigation to check for your sugar status. I would be able to help you better after getting some more idea as guided above. I hope these information's will help you. If you have further queries I will be happy to help. "Wish you good health and early recovery from the problem" Regards, Dr Sanjay Kumar Kanodia MD (Dermatology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor